North Dakota, 2023

Blizzard and Winter Weather in North Dakota, March 10 to 11, 2023

March 10 to 11, 2023 · NWS BIS · 37 events in 36 counties and zones

Surface low pressure moved from near the Montana and Wyoming border into North Dakota during the night of March 10. Snow developed as the low approached, with blizzard conditions developing over northwest into much of central North Dakota as southeasterly winds increased and combined with the falling snow and deep loose snow on the ground.

Where it happened

Every event with a place to put it; 33 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
$200,000
Crop damage
None recorded
Events
37

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Surface low pressure moved from near the Montana and Wyoming border into North Dakota during the night of March 10. Snow developed as the low approached, with blizzard conditions developing over northwest into much of central North Dakota as southeasterly winds increased and combined with the falling snow and deep loose snow on the ground. As the low continued to track over North Dakota, a cold front moved into the area on March 11 resulting in a wind shift to the west. The strong winds that developed behind the cold front brought blizzard conditions to southwest and far south central North Dakota, while blizzard conditions continue over the rest of the area. Winds diminished during the evening and late night hours of March 11, with conditions improving. Before the onset of the blizzard, light snow with blowing snow over northwest North Dakota led to icy roads. A semi-tractor pulling a pneumatic sand trailer was traveling north on Highway 85 near mile marker 178, just south of the Missouri River bridge, in McKenzie County, while a pickup truck was traveling south. The pickup truck lost control and crossed into the northbound lanes, colliding with the semi-tractor/trailer. The driver of the pickup, a 29 year old male, was ejected from the vehicle and died (indirect). The driver of the semi-tractor/trailer, a 67 year old male, suffered serious non-life threatening injuries (indirect).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Mar 10, 1:18 PM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Mar 10, 1:18 PM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
National Weather Service Bismarck ND
118 PM CST Fri Mar 10 2023

.SHORT TERM...(This Evening through Sunday)
Issued at 118 PM CST Fri Mar 10 2023

The main forecast challenge for the short term period remains
blizzard conditions mainly north and east of the Missouri River this
evening through Sunday morning and into Sunday afternoon. Impactful
blowing snow to the south and west of the river is also expected
with near blizzard conditions not out of the question.

An upper level low will rapidly progress from the Pacific Northwest
through Minnesota today through Sunday. An initial band of
precipitation off warm air advection, presently located generally
along I94 from Medora through Dickinson and moving northeastward,
will occur through this afternoon before more intense snowfall
develops this evening and through the overnight hours. The areas
expected to see the most snow are east and north of the Missouri
River where 6 to 12 inches of snow are possible. Areas along the
river look closer to 4 to 8 inches, while those south and west are
more in the 1 to 4 inch range. Most snow will end by Saturday
afternoon as the system itself is pretty progressive. The main
exception is the north where wrap-around snow may produce 1 to 3
inches Saturday afternoon through Saturday night (this is included
in the 6 to 12 number above).

What makes impacts very high is that despite a relatively short
new snow duration for most areas, this system will pack a very
strong wind punch. As the surface low deepens and approaches from
northeastern Wyoming, the pressure gradient will tighten
significantly on the front side of the low and winds will continue
to rapidly pick up from west to east this afternoon. Conversely,
a lull in the winds is expected as the low progresses across North
Dakota late tonight through the day Saturday. Winds on the back
side of the low will then increase again from west to east
Saturday afternoon through Saturday night, although this second
round of strong winds will primarily impact the southern half of
the state.

As a result, multiple headlines were updated. First, the Blizzard
Warning was extended until 9 am CST Sunday for the north central
and until 3 pm CST Sunday for counties further south. The
blizzard warning converts to a Winter Weather Advisory at noon CST
Saturday for the northwest. A Winter Weather Advisory was also
added to all remaining counties in the southwest. For a more clear
picture of how headlines look for your area, visit
www.weather.gov/bis for more details.

.LONG TERM...(Sunday Night through Friday)
Issued at 118 PM CST Fri Mar 10 2023

To start the extended period, a lowly amplified ridge over the
Rockies will progress eastward with the associated thermal ridge
centering over the area around the Tuesday through Tuesday night
time frame. This along with breezy southerly to southwesterly winds
at the surface will bring warmer temperatures to the area. That
said, this will be another case where "warmer" temperatures means
actually just bringing them back closer towards average. Beyond
Wednesday, indications are that another trough will bring additional
precipitation chances. NBM ensemble spreads also suggest a return to
well below average temperatures for the end of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 101 PM CST Fri Mar 10 2023

A winter storm will impact the area this evening through the TAF
period. Blizzard conditions are expected at most terminals at
times this evening through much of the period. Even when blizzard
conditions are not present, ceilings will mostly be at MVFR/IFR
levels with MVFR/IFR visibility from light snow and/or blowing
snow.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Blizzard Warning from 6 PM this evening to noon CST Saturday for
NDZ001-002-009-010.

Winter Weather Advisory from noon CST Saturday to 10 AM CDT
Sunday for NDZ001-002-009-010.

Blizzard Warning from 6 PM CST this evening to 10 AM CDT Sunday
for NDZ003>005-011>013.

Winter Weather Advisory from 6 PM CST /5 PM MST/ this evening to
1 PM CDT /noon MDT/ Sunday for NDZ017>020-032>034-042-045-046.

Blizzard Warning from midnight CST tonight to 4 PM CDT Sunday
for NDZ021>023-025-035>037-047-048-050-051.

Winter Weather Advisory from 5 PM MST this afternoon to 9 AM MDT
Sunday for NDZ031-040-041-043-044.

&&

SHORT TERM...Telken
LONG TERM...Telken
AVIATION...Telken
Hazardous weather outlook, Mar 10, 12:18 PM CST, 2 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1218 PM CST Fri Mar 10 2023

NDZ001>005-009>013-021>023-025-035>037-047-048-050-051-111830-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McLean-Sheridan-Wells-Foster-Burleigh-Kidder-
Stutsman-Logan-La Moure-McIntosh-Dickey-
1218 PM CST Fri Mar 10 2023

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southeast North Dakota.

.DAY ONE...This Afternoon and Tonight

A Blizzard Warning for heavy snow and widespread blowing snow is
in effect this evening through mid Sunday afternoon. See
www.weather.gov/bis for details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A Blizzard Warning for heavy snow and widespread blowing snow is
in effect through mid Sunday afternoon. See www.weather.gov/bis
for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ017>020-031>034-040>046-111830-
McKenzie-Dunn-Mercer-Oliver-Golden Valley-Billings-Stark-Morton-
Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-
1218 PM CST Fri Mar 10 2023 /1118 AM MST Fri Mar 10 2023/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

A Winter Weather Advisory for snow and blowing snow is in effect
this evening through Sunday morning. See www.weather.gov/bis for
details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A Winter Weather Advisory for snow and blowing snow is in effect
through Sunday morning. See www.weather.gov/bis for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Telken

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

36 blizzard, 1 winter weather. Local standard time, as filed.

Winter Weather, McKenzie

When
March 10, 3:00 PM CST to 10:00 PM CST
Where
McKenzie forecast zone
Deaths
0 direct, 1 indirect
Injuries
0 direct, 1 indirect
Property damage
$200,000
Reported by
Law Enforcement
Coordinates
47.740, -103.395 (the zone’s center; the record gives no point)

Light snow and blowing snow developed during the afternoon hours in advance of blizzard conditions developing during the late evening hours of March 10. This led to icy roads. An accident in McKenzie County, on Highway 85 near mile marker 178, resulted in the death (indirect) of a 29 year old male and the injury (indirect) of a 67 year old male.

Blizzard, Divide

When
March 10, 6:00 PM CST to March 11, 8:00 PM CST
Where
Divide forecast zone
Reported by
ASOS
Coordinates
48.815, -103.487 (the zone’s center; the record gives no point)

Strong winds combined with snow on the ground and occasional falling snow to create a blizzard.

Blizzard, Burke

When
March 10, 6:00 PM CST to March 11, 8:00 PM CST
Where
Burke forecast zone
Reported by
ASOS
Coordinates
48.791, -102.518 (the zone’s center; the record gives no point)

Strong winds combined with snow on the ground and occasional falling snow to create a blizzard.

Blizzard, Williams

When
March 10, 6:00 PM CST to March 11, 8:00 PM CST
Where
Williams forecast zone
Reported by
ASOS
Coordinates
48.344, -103.480 (the zone’s center; the record gives no point)

Strong winds combined with snow on the ground and occasional falling snow to create a blizzard.

Blizzard, Mountrail

When
March 10, 6:00 PM CST to March 11, 8:00 PM CST
Where
Mountrail forecast zone
Reported by
ASOS
Coordinates
48.201, -102.356 (the zone’s center; the record gives no point)

Strong winds combined with snow on the ground and occasional falling snow to create a blizzard.

Blizzard, McKenzie

When
March 10, 10:00 PM CST to March 11, 8:00 PM CST
Where
McKenzie forecast zone
Reported by
AWOS
Coordinates
47.740, -103.395 (the zone’s center; the record gives no point)

Strong winds combined with snow on the ground and occasional falling snow to create a blizzard.

Blizzard, Dunn

When
March 10, 10:00 PM CST to March 11, 8:00 PM CST
Where
Dunn forecast zone
Reported by
AWOS
Coordinates
47.357, -102.618 (the zone’s center; the record gives no point)

Strong winds combined with snow on the ground and occasional falling snow to create a blizzard.

Blizzard, Mercer

When
March 10, 10:00 PM CST to March 11, 8:00 PM CST
Where
Mercer forecast zone
Reported by
AWOS
Coordinates
47.309, -101.831 (the zone’s center; the record gives no point)

Strong winds combined with snow on the ground and occasional falling snow to create a blizzard.

Blizzard, Oliver

When
March 10, 10:00 PM CST to March 11, 8:00 PM CST
Where
Oliver forecast zone
Reported by
AWOS
Coordinates
47.115, -101.340 (the zone’s center; the record gives no point)

Strong winds combined with snow on the ground and occasional falling snow to create a blizzard.

Blizzard, Renville

When
March 11, 3:00 AM CST to 11:00 PM CST
Where
Renville forecast zone
Reported by
ASOS
Coordinates
48.719, -101.658 (the zone’s center; the record gives no point)

Strong winds combined with snow on the ground and occasional falling snow to create a blizzard.

Blizzard, Ward

When
March 11, 3:00 AM CST to 11:00 PM CST
Where
Ward forecast zone
Reported by
ASOS

Strong winds combined with snow on the ground and occasional falling snow to create a blizzard.

Blizzard, McLean

When
March 11, 3:00 AM CST to 11:00 PM CST
Where
McLean forecast zone
Reported by
ASOS

Strong winds combined with snow on the ground and occasional falling snow to create a blizzard.

Blizzard, Burleigh

When
March 11, 3:00 AM CST to 11:00 PM CST
Where
Burleigh forecast zone
Reported by
ASOS
Coordinates
46.977, -100.469 (the zone’s center; the record gives no point)

Strong winds combined with snow on the ground and occasional falling snow to create a blizzard.

Blizzard, Bottineau

When
March 11, 3:00 AM CST to 11:00 PM CST
Where
Bottineau forecast zone
Reported by
AWOS
Coordinates
48.792, -100.833 (the zone’s center; the record gives no point)

Strong winds combined with snow on the ground and occasional falling snow to create a blizzard.

Blizzard, Rolette

When
March 11, 3:00 AM CST to 11:00 PM CST
Where
Rolette forecast zone
Reported by
AWOS
Coordinates
48.772, -99.841 (the zone’s center; the record gives no point)

Strong winds combined with snow on the ground and occasional falling snow to create a blizzard.

Blizzard, McHenry

When
March 11, 3:00 AM CST to 11:00 PM CST
Where
McHenry forecast zone
Reported by
AWOS
Coordinates
48.235, -100.636 (the zone’s center; the record gives no point)

Strong winds combined with snow on the ground and occasional falling snow to create a blizzard.

Blizzard, Pierce

When
March 11, 3:00 AM CST to 11:00 PM CST
Where
Pierce forecast zone
Reported by
AWOS
Coordinates
48.250, -99.972 (the zone’s center; the record gives no point)

Strong winds combined with snow on the ground and occasional falling snow to create a blizzard.

Blizzard, Sheridan

When
March 11, 3:00 AM CST to 11:00 PM CST
Where
Sheridan forecast zone
Reported by
AWOS
Coordinates
47.575, -100.346 (the zone’s center; the record gives no point)

Strong winds combined with snow on the ground and occasional falling snow to create a blizzard.

Blizzard, Wells

When
March 11, 3:00 AM CST to 11:00 PM CST
Where
Wells forecast zone
Reported by
AWOS
Coordinates
47.588, -99.661 (the zone’s center; the record gives no point)

Strong winds combined with snow on the ground and occasional falling snow to create a blizzard.

Blizzard, Foster

When
March 11, 3:00 AM CST to 11:00 PM CST
Where
Foster forecast zone
Reported by
AWOS
Coordinates
47.457, -98.883 (the zone’s center; the record gives no point)

Strong winds combined with snow on the ground and occasional falling snow to create a blizzard.

Blizzard, Kidder

When
March 11, 3:00 AM CST to 11:00 PM CST
Where
Kidder forecast zone
Reported by
AWOS
Coordinates
46.980, -99.780 (the zone’s center; the record gives no point)

Strong winds combined with snow on the ground and occasional falling snow to create a blizzard.

Blizzard, Stutsman

When
March 11, 3:00 AM CST to 11:00 PM CST
Where
Stutsman forecast zone
Reported by
AWOS
Coordinates
46.979, -98.959 (the zone’s center; the record gives no point)

Strong winds combined with snow on the ground and occasional falling snow to create a blizzard.

Blizzard, Logan

When
March 11, 3:00 AM CST to 11:00 PM CST
Where
Logan forecast zone
Reported by
AWOS
Coordinates
46.457, -99.477 (the zone’s center; the record gives no point)

Strong winds combined with snow on the ground and occasional falling snow to create a blizzard.

Blizzard, La Moure

When
March 11, 3:00 AM CST to 11:00 PM CST
Where
La Moure forecast zone
Reported by
AWOS
Coordinates
46.457, -98.535 (the zone’s center; the record gives no point)

Strong winds combined with snow on the ground and occasional falling snow to create a blizzard.

Blizzard, McIntosh

When
March 11, 3:00 AM CST to 11:00 PM CST
Where
McIntosh forecast zone
Reported by
AWOS
Coordinates
46.112, -99.441 (the zone’s center; the record gives no point)

Strong winds combined with snow on the ground and occasional falling snow to create a blizzard.

Blizzard, Dickey

When
March 11, 3:00 AM CST to 11:00 PM CST
Where
Dickey forecast zone
Reported by
AWOS
Coordinates
46.110, -98.505 (the zone’s center; the record gives no point)

Strong winds combined with snow on the ground and occasional falling snow to create a blizzard.

Blizzard, Bowman

When
March 11, 11:00 AM CST to 8:00 PM CST
Where
Bowman forecast zone
Reported by
AWOS
Coordinates
46.113, -103.521 (the zone’s center; the record gives no point)

Strong winds combined with snow on the ground and occasional falling snow to create a blizzard.

Blizzard, Slope

When
March 11, 11:00 AM CST to 8:00 PM CST
Where
Slope forecast zone
Reported by
AWOS
Coordinates
46.447, -103.460 (the zone’s center; the record gives no point)

Strong winds combined with snow on the ground and occasional falling snow to create a blizzard.

Blizzard, Golden Valley

When
March 11, 11:00 AM CST to 8:00 PM CST
Where
Golden Valley forecast zone
Reported by
AWOS
Coordinates
46.940, -103.847 (the zone’s center; the record gives no point)

Strong winds combined with snow on the ground and occasional falling snow to create a blizzard.

Blizzard, Billings

When
March 11, 11:00 AM CST to 8:00 PM CST
Where
Billings forecast zone
Reported by
AWOS
Coordinates
47.023, -103.376 (the zone’s center; the record gives no point)

Strong winds combined with snow on the ground and occasional falling snow to create a blizzard.

Blizzard, Stark

When
March 11, 11:00 AM CST to 8:00 PM CST
Where
Stark forecast zone
Reported by
AWOS
Coordinates
46.811, -102.655 (the zone’s center; the record gives no point)

Strong winds combined with snow on the ground and occasional falling snow to create a blizzard.

Blizzard, Hettinger

When
March 11, 11:00 AM CST to 8:00 PM CST
Where
Hettinger forecast zone
Reported by
AWOS
Coordinates
46.433, -102.460 (the zone’s center; the record gives no point)

Strong winds combined with snow on the ground and occasional falling snow to create a blizzard.

Blizzard, Adams

When
March 11, 11:00 AM CST to 8:00 PM CST
Where
Adams forecast zone
Reported by
AWOS
Coordinates
46.097, -102.528 (the zone’s center; the record gives no point)

Strong winds combined with snow on the ground and occasional falling snow to create a blizzard.

Blizzard, Morton

When
March 11, 2:00 PM CST to 11:00 PM CST
Where
Morton forecast zone
Reported by
AWOS

Strong winds combined with snow on the ground and occasional falling snow to create a blizzard.

Blizzard, Grant

When
March 11, 2:00 PM CST to 11:00 PM CST
Where
Grant forecast zone
Reported by
AWOS
Coordinates
46.358, -101.640 (the zone’s center; the record gives no point)

Strong winds combined with snow on the ground and occasional falling snow to create a blizzard.

Blizzard, Sioux

When
March 11, 2:00 PM CST to 11:00 PM CST
Where
Sioux forecast zone
Reported by
AWOS

Strong winds combined with snow on the ground and occasional falling snow to create a blizzard.

Blizzard, Emmons

When
March 11, 2:00 PM CST to 11:00 PM CST
Where
Emmons forecast zone
Reported by
AWOS
Coordinates
46.285, -100.239 (the zone’s center; the record gives no point)

Strong winds combined with snow on the ground and occasional falling snow to create a blizzard.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, McKenzie2023-03-1029MaleVehicle/Towed TrailerIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2023Every state in 2023This day in weather historyWarnings in North Dakota, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1087896, 1085479, 1085480, 1085481, 1085482, 1085483, 1085484, 1085485, 1085489, 1085486, 1085487, 1085488, 1085490, 1085491, 1085492, 1085493, 1085494, 1085495, 1085496, 1085497, 1085498, 1085499, 1085500, 1085501, 1085502, 1085503, 1085504, 1085505, 1085506, 1085507, 1085508, 1085509, 1085510, 1085511, 1085512, 1085513, 1085514.